personally i think the first is most important. almost any food prevents madopar being absorbed. my personal opinion is that milk is the worst and fruit the least bad. a cracker seems ok. madopar also seems to require water to dissolve properly.
once into the blood it competes with protein to hitch a ride across the bbb. i have never found a science paper on what kind of protein but fish and nuts seem less of a problem than red meat.
good foods - coconut, butter, more coconut. fruit, dried fruit, nuts , fish, especially oily. drink plenty of water. chocolate in moderation.
I was instructed to take my 100/25 mg Madopar every 8 hours but I found that every 5 hours worked much better. I still take only 3 a day, at 8.30 am, 1.30 pm and 6.30 pm. I haven’t noticed a big problem over food, but I try to leave at least half an hour either way.
I told the Consultant and she amended the instructions on the bottle, so it seems they expect you to experiment a little. She even said: “You can take four if you like” but I told her that I didn’t need any more as the long overnight gap doesn’t seem to cause any problems. However, as Turnip says: everyone is different.
I hope you get your dosage sorted, as it makes such a difference once you get it right.
stalevo is like sinemet but with an extra chemical. quite a lot of people have trouble with this but it does mean even more levadopa get through. stalevo extra has even more of this chemical (entacapone). slow release versions last longer but significantly less levadopa get through. the normal pills tend to last about 4 hours.
I'd first of all like to thank everyone who has ever taken the time to reply to me.
I haven't been using the forum since it was updated as I was doing well.. I had been feeling good on Madopar 125mg x 3 daily but recently it became less effective. I find I need it 3 hourly in the daytime from 7am, with my last evening dose @ 7pm. I suppose these are my symptoms just slowly getting worse. I tried Stalevo but had too many side effects and although not harmful - toxic orange coloured urine. YUK !
I'm not in a position to give up work yet and working with the public try to hide my "slightly drunk" looking symptoms.
Can you let me know how you get on with Madopar please and what works for you .
Thank you all so much.
I was diagnosed 2 and a half years ago and started on 62.5mg,3 times a day,now I take 125mg at 7,11,3,7,and a 125mg controlled release at night,also a selegeline in the morning,although this has been cut to a 5mg dose. I could not belIEve the difference Madopar made when I first started on it.The controlled release certainly helped at night.I am also finding the dose not so effective and I had a neuro appt last week and I have to try a 62.5mg dose taken at the same time as the 125 when I think i need it,I have taken one a day at either 11 or 3 and intend carrying on this way,I Aam off to Australia in 3 weeks time and am apprehensive as to how I will manage,mainly with the walking.,if I struggle i will take 2 of the 62,5mg at 11 and 3,I go back to the Neuro at the beginning of December to see how I got on in Australia,the neuro said the average maximum dose is 1000mg a day but some people do take more,I do not have a tremor.
Hope this helps Cheers ANNE
Thank you Anne for a very interesting response.I was diagnosed in October 2012 but had symptoms for a year before that trying to get diagnosed.. No one has ever discussed my taking 125mg with occasional 62.5 mgs but I think it would help me. I get a real drop after 3 1/2 hourls just before my next tablet. Taking it 3 hourly helps May I ask how does Selegeline work? Why do you take it alongside Madopar.? Like you I don't have a tremor. I only tremor if very stressed or very cold.I get a lot of bradykenesia and it affects my speech and thinking. I try not to think of how I might be in 10 years time and live positively day by day.
I do hope you have a wonderful time in Australia.
Selegeline is a type of drug called an (MAO-B) inhibitor,this type of drug is used to help the nerve cells make better use of the dopamine that it does have.,and can also help if the levodopa wears off too quickly,,it may also help to reduce the dose of levodopa you need and lengthen the time between doses.
The neuro I see now was not the one who prescribed the selegeline,he will either take me off it completely and prescribe something else or keep me on the smaller dose,depending on how the extra Madopar works when in AustraliA.
Do you have a Parkinsons Nurse,they are usually very good at advising on drug dosage etc,I also had symptoms for at least a year likely longer before being diagnosed,have kept not too bad since starting the madopar,still rather apprehensive about australia!!
Best Wishes Anne D
Thank you for your advice Anne. I have left a message for a PD nurse to call me.
I've slightly lost confidence with my neurologist so your advice to contacta specialist nurse was helpful. You're bound to be apprehensive about long haul travel but remember to pace yourself and take more supply of meds than you need and put some in different cases and bags in case they get separated from you.
Hi Trelawney- Christine
Hope you have better luck than I have getting in touch with the parkinson nurse, I have left three messages over the last month asking for some help with meds - but to date no one has called me. I am going to phone my GP tomorrow to see if he can contact them for me in the hope that I can get some response from them.
Regards Sheffy - Sheila